Alert archive / Minnesota / River Flood Warnings in 2009

River Flood Warning 38, NWS Grand Forks, ND

April 6, 2009Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Apr 6, 2009, 12:07 PM CDT for Clay County, Minnesota. It took effect at Apr 10, 2009, 3:00 PM CDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Apr 6, 2009, 12:07 PM CDT (17:07 UTC)
In effect from
Apr 10, 2009, 3:00 PM CDT
Expired
Apr 17, 2009, 7:35 AM CDT
In force
7 days
Issued by
NWS Grand Forks, ND
Flood severity
Moderate

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Buffalo River at Sabin (SABM5). The gauge peaked at 14.09 ft at Apr 12, 2009, 4:00 AM CDT.

actionminormoderate1012141604/0604/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/18
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 6, 10:14 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 6, 10:14 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 AM CDT MON APR 6 2009

.DISCUSSION...FORECAST ON TRACK FOR TODAY AND NO CHANGES NEEDED.
15Z TEMPS ON TRACK WITH EXPECTED DIURNAL TREND. COOL
AIRMASS/SNOWPACK/LOW CONVECTIVE TEMPS WILL LIMIT TEMP RISE EVEN
WITH SUNSHINE.

&&

.AVIATION...WITH VERY LOW CONVECTIVE TEMPS TODAY...EXPECT SOME FLAT BASED
STRATOCUMULUS CLOUDS AROUND 2500FT TO DEVELOP TODAY. NORTH WINDS
WILL ALSO GUST TO 20KT DURING THE MORNING INTO EARLY AFTERNOON
ALONG AND EAST OF THE VALLEY....AND SUBSIDE THIS EVENING WITH HIGH
PRESSURE BUILDING IN.

&&

.PREV DISCUSSION... /ISSUED 249 AM CDT MON APR 6 2009/

DISCUSSION...
THE MAIN CHALLENGE CONTINUES TO BE TEMPERATURES AND CLOUD TRENDS.
COLD NORTHERLY FLOW REMAINS OVER THE REGION...WITH A 1038MB HIGH
BUILDING IN FROM THE WEST CENTERED NEAR CYEN THIS MORNING. MODELS
ARE IN DECENT AGREEMENT WITH SYNOPTIC SCALE FEATURES...WITH THE
NAM PERFORMING BETTER WITH BOUNDARY LAYER TEMPS AND HUMIDITY FIELDS.
THE ECMWF STILL REMAINS THE MODEL OF CHOICE IN THE EXTENDED WITH A
PRONOUNCED SPLIT FLOW AND ANY MOISTURE REMAINING WELL SOUTH OF OUR
AREA.

FOR TODAY...NORTHERLY WINDS WILL BE BRISK THROUGH EARLY AFTERNOON
IN THE VALLEY...BEFORE TAPERING OFF BY THIS EVENING WITH HIGH
PRESSURE. TEMPS WILL ONCE AGAIN BE WELL BELOW NORMAL...AND
STRUGGLE TO REACH FREEZING OVER THE DEEPER SNOW FIELD WITH THE
WARMEST READINGS IN THE TREED AREAS OF MN. THERE COULD SCATTERED
STRATOCUMULUS THIS AFTERNOON WITH LOW CONVECTIVE TEMPS IN THE MID
TO UPPER 20S...BUT PLENTY OF SUNSHINE IS EXPECTED.

FOR TONIGHT...HIGH PRESSURE WILL MOVE OVER THE AREA AND EXPECT A
COLD NIGHT. THERE MAY BE SOME CIRRUS SPILLING OVER THE RIDGE THAT
MAY PREVENT TEMPS FROM GETTING TOO COLD...BUT IT WILL BE COLD
NONETHELESS.

ON TUE/WED...925MB TEMPS CONTINUE TO ONLY SLOWLY INCH UP...AND THE
TREND OVER THE PAST DAY HAS BEEN TO SLIGHTLY COOL THE COLUMN WITH
A BACKDOOR COLD FRONT FOR WED. THERE MAY ALSO BE SOME MORE CLOUDS
ON WED THAT WILL HOLD TEMPS DOWN. THEREFORE...HAVE COOLED TEMPS
SOME FROM PREVIOUS FORECAST WITH TEMPS REMAINING BELOW NORMAL. THE
WARMER DAY MAY ACTUALLY BE TUE IF WE GET DECENT INSOLATION WITH
MORE OF A WESTERLY FLOW ALOFT.

FOR THU/FRI...WEAK HIGH PRESSURE WILL BUILD INTO THE AREA THU WITH
PLENTY OF SUNSHINE EXPECTED. BY FRIDAY...RETURN FLOW WILL DEVELOP
AND THE TRUE WARM UP SHOULD BEGIN WITH TEMPS ATTEMPTING TO RISE TO
NEAR OR SLIGHTLY BELOW NORMAL.

FOR SAT...TEMPS SHOULD RISE TO NEAR OR PERHAPS A BIT ABOVE NORMAL
WITH 850MB TEMPS +3 TO +6C...BY FAR THE WARMEST AIR WE HAVE SEEN
IN QUITE SOME TIME. THIS SHOULD BOOST TO NEAR 50 DEPENDING ON
CLOUD COVER...AND THE MELTING SHOULD BE WELL UNDERWAY BY THIS
POINT.

FOR SUNDAY...THE GFS/DGEX CONTINUE WITH THE THREAT FOR LIGHT
RAIN...WITH THE ECMWF BONE DRY FOR THE REGION. THE MAIN DIFFERENCE
IS THE FLOW IS SPLIT WITH THE ECMWF AND THE GFS HAS MORE OF A
NORTHERN STREAM ATTEMPTING TO PHASE. EVEN WITH THE GFS...THE MAIN
MOISTURE SOURCE SHOULD REMAIN CUT OFF AND WOULD NOT FORESEE
SIGNIFICANT PRECIPITATION...BUT THE POTENTIAL WOULD BE THERE FOR
SOME RAIN AT LEAST. THE CURRENT THINKING IS THE ECMWF SPLIT FLOW
AND MOISTURE STARVED NORTHERN STREAM WOULD MEAN MINIMAL PRECIPITATION
..BUT WE/LL CONTINUE THE LOW POPS FOR THE POTENTIAL. WE/LL CONTINUE
TO KEEP A VERY CLOSE EYE ON THIS SYSTEM.

HYDROLOGY...
BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH THE MIDDLE OF THIS
WEEK...WITH A SIGNIFICANT WARMING TREND BY FRIDAY INTO THE WEEKEND.
THE MELTING PACE SHOULD PICK UP BY THE MIDDLE OF THIS WEEK AS
TEMPERATURES MODERATE TO NEAR NORMAL BY FRIDAY. AT THIS TIME...ICE
JAMS ARE STILL OCCURRING ON AREA RIVERS. FOR MORE INFORMATION ON
ICE JAMS AND OVERLAND FLOODING...PLEASE REFER TO THE AREAL FLOOD
WARNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Apr 6, 6:03 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT MON APR 6 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT RIVER AND OVERLAND FLOODING PERSISTS IN THE RED RIVER
VALLEY. COLD TEMPERATURES TODAY AND TONIGHT WILL PREVENT MELTING...WITH
ICE JAMS STILL POSSIBLE ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER AND OVERLAND FLOODING WILL REMAIN A SIGNIFICANT CONCERN FOR
THE ENTIRE RED RIVER VALLEY THIS WEEK. TEMPERATURES WILL SLOWLY WARM
UP THIS WEEK...AND THE SECOND MELT SHOULD COMMENCE BY THE END OF
THE WEEK. SEE THE VARIOUS HYDROLOGIC PRODUCTS FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING ARE APPRECIATED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:04 PM CDTAreal Flood WarningFGFBarnes, Cass, Grand Forks, Griggs, Pembina, Ransom and 5 more4 days

Nearby

River Flood Warnings in Minnesota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.